Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 25, 2013, 3:21 AM MDT for 8 counties in Montana. It took effect at Aug 25, 2013, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 2013, 3:21 AM MDT (09:21 UTC)
- In effect from
- Aug 25, 2013, 12:00 PM MDT
- Expired
- Aug 25, 2013, 8:38 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:26 PM MDT | TSTM WND GST 51 | Malmstrom Afb, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4034 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685 WWUS85 KTFX 250921 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 321 AM MDT SUN AUG 25 2013 MTZ117-118-252100- /O.UPG.KTFX.FW.A.0002.130825T1500Z-130826T0300Z/ /O.NEW.KTFX.FW.W.0005.130825T1800Z-130826T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 321 AM MDT SUN AUG 25 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS AND A CHANCE OF THUNDERSTORMS FOR FIRE ZONES 117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR FIRE ZONES 117 AND 118...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF THUNDERSTORMS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS AND RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
986 WWUS85 KTFX 252032 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 232 PM MDT SUN AUG 25 2013 MTZ117-118-260300- /O.CON.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 232 PM MDT SUN AUG 25 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF THUNDERSTORMS FOR FIRE WEATHER ZONES 117 AND 118... * AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF THUNDERSTORMS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS AND RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
625 WWUS85 KTFX 252045 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SUN AUG 25 2013 MTZ117-118-260300- /O.CON.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 245 PM MDT SUN AUG 25 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY...AND A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS... * AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118. * WINDS...GENERALLY SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH BUT MAY BE VARIABLE DIRECTION AROUND TERRAIN. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. * LIGHTNING...ISOLATED DRY THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS UP TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING. * IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A CHANCE OF THUNDERSTORMS MAY CREATE CRITICAL FIRE WEATHER CONDITIONS AND AID IN RAPID FIRE GROWTH FOR NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
713 WWUS85 KTFX 260238 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 838 PM MDT SUN AUG 25 2013 MTZ117-118-260345- /O.CAN.KTFX.FW.W.0005.000000T0000Z-130826T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 838 PM MDT SUN AUG 25 2013 ...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY...GUSTY WINDS AND A CHANCE OF THUNDERSTORMS FOR FIRE WEATHER ZONES 117 AND 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. LOW RELATIVE HUMIDITIES ALONG WITH GUSTY WINDS AND THUNDERSTORMS ARE NO LONGER EXPECTED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 24, 10:35 PM MDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 24, 10:35 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MDT Sat Aug 24 2013 .UPDATE... Scattered thunderstorms continue across portions of South Central Montana this evening but look to continue to diminish as the night wears on. Sunday looks to be mostly a repeat of Saturday with warm temps and afternoon thunderstorm development. No major changes to the forecast tonight. && .AVIATION... UPDATED 0435Z. Isolated showers and possibly thunderstorms will affect areas near and west of a KBZN-KGTF-KCTB line the rest of tonight. Otherwise ceilings should be above 15000 ft. Skies should become mostly clear Sunday morning. Then around mid-afternoon expect scattered thunderstorms to develop over southwest Montana which will spread to the Rocky Mountain Front and possibly to central Montana by 00z Monday. Note that normally showers and thunderstorms diminish by mid-evening but Sunday evening activity is likely to continue through late evening and may even increase over the northwest plains and adjoining mountains. Wind gusts to 40 knots will be possible with thunderstorms later Sunday afternoon and evening. Otherwise winds will be generally near and less than 10 knots through the period so confidence in forecast wind directions is below average. Blank && .FIRE WEATHER... An unstable southwesterly flow aloft will prevail over the region through the weekend with increasing winds on Sunday. The combination of above average temperatures, low relative humidity and increasing winds may lead to critical fire weather conditions, especially for portions of the central and southwest zones. A fire weather watch is in effect for fire weather zones 117 and 118 in Central Montana from 9am to 9pm Sunday. && .PREV DISCUSSION... /ISSUED 545 PM MDT Sat Aug 24 2013/ Tonight through Monday...Water vapor indicates a shortwave approaching the zones through southern Idaho...convection has been slow to start ahead of the shortwave and but could continue longer into the evening as the shortwave moves north. Heights aloft will build after passage of the shortwave with good anticyclonic curvature through Sunday morning. The next shortwave approaching the zones is also quite weak but stronger winds associated with the shortwave will affect mainly Southwest Montana, and to a lesser degree areas north. Instability will again cause convection and the increased mid-level winds will cause some stronger thunderstorm outflows. At lower levels, a cold front will try to cross the Northern Rockies/Canadian border Sunday afternoon but this is extremely weak and shouldn't reach far into the zones. Several weak disturbances will continue to move through the flow aloft Sunday night through Monday. Current timing has one shortwave moving north of the zones Monday morning followed by a weaker shortwave moving into the ridge Monday afternoon. This should delay convection until later afternoon, and the airmass should still be rather dry with development rather isolated. Zelzer Monday night through Saturday...Overall pattern changing little during the medium range period. A strong upper ridge will remain anchored over the south-central U.S. while an upper trof remains along the west coast. The result is a continuation of unstable southwest flow aloft into the state. Monsoonal moisture will be drawn into the state from time to time as well. This will result in the development of isolated to scattered thunderstorms during the late afternoon and early evening hours. Thunderstorms will generally form over the higher terrain of southwest Montana and then move north and east. A stronger piece of short wave energy will move across the area on Friday resulting in wider areal coverage of thunderstorms. Both the European and the GFS models bring the west coast trof across the Pacific Northwest on Saturday resulting in scattered convective activity as well as somewhat cooler temperatures. Temperatures for the period, however, will continue to be above seasonal averages. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 94 57 89 / 10 20 30 10 CTB 55 89 55 85 / 10 20 30 20 HLN 57 92 58 88 / 30 30 20 20 BZN 55 90 52 87 / 30 20 20 20 WEY 39 78 39 76 / 30 20 30 30 DLN 49 85 51 83 / 30 20 20 20 HVR 58 94 60 89 / 0 20 20 10 LWT 56 91 57 86 / 20 20 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 9 AM to 9 PM MDT Sunday Gallatin... Madison...Meagher. FIRE WEATHER WATCH from 9 AM MDT Sunday through Sunday evening Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Fergus...Jefferson...Judith Basin. FIRE WEATHER WATCH from Sunday afternoon through Sunday evening Beaverhead. && SHORT TERM... LONG TERM... AVIATION... weather.gov/greatfalls
Hazardous weather outlook, Aug 24, 9:26 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 926 PM MDT SAT AUG 24 2013 MTZ008-012-014-015-050>055-260330- BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 926 PM MDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FIRE WEATHER WATCH IS IN EFFECT ON SUNDAY FOR FIRE WEATHER ZONES 110...111...117...AND 118. A RED FLAG WARNING IS IN EFFECT ON SUNDAY FOR FIRE WEATHER ZONE 123. THIS INCLUDES ALL OF SOUTHWEST MONTANA AND PORTIONS OF CENTRAL MONTANA. GUSTY WINDS...LOW RELATIVE HUMIDITY...AND A CHANCE FOR THUNDERSTORMS MAY CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>011-013-044>049-260330- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 926 PM MDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RELATIVE HUMIDITY WILL CONTINUE TO DROP INTO THE 15 TO 25 PERCENT RANGE ACROSS PORTIONS OF THE PLAINS DURING THE AFTERNOON PERIODS THIS WEEK. WINDS LOOK TO REMAIN LIGHT LIMITING FIRE WEATHER CONCERNS TO A CERTAIN DEGREE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 24, 9:41 PM MDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 941 PM MDT SAT AUG 24 2013 MTZ012-014-048-053-054-250430- BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 941 PM MDT SAT AUG 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK... NORTHWESTERN MEAGHER...WESTERN CASCADE AND EXTREME NORTHERN BROADWATER COUNTIES UNTIL 1030 PM MDT... AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT EASTERN LEWIS AND CLARK COUNTY AND SOUTHWEST CASCADE COUNTY AND NORTHWEST MEAGHER COUNTY THROUGH 1030 PM MDT. WIND GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAIN ARE EXPECTED. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL LEWIS AND CLARK COUNTY... RURAL WESTERN CASCADE COUNTY... LAT...LON 4716 11247 4752 11161 4690 11110 4666 11198 TIME...MOT...LOC 0339Z 198DEG 10KT 4714 11207
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
Nearby
Red Flag Warnings in Montana, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.